Fentanyl Information for Parents and Caregivers
Skip to main content Skip to navigation Skip to footer

Fentanyl Information for Parents and Caregivers


We need your help!

 

Many of you have probably heard about the rise in overdose deaths related to fentanyl throughout Ontario. A large number of people who have died were not even aware they were taking fentanyl – you can’t smell it, taste it or see it. These were not hardened drug addicts either. They were recreational drug users, youth, and business professionals.
 
We are starting to see an increase in fentanyl use and overdoses in our youth, and we are very concerned. Fentanyl can be 40 to 50 times more toxic than heroin. Many teens seem to feel invincible and believe terrible things only happen to other people, which can make it a challenge for them to hear the safety message we’re trying to share.
 
  
 
We believe that parents and caregivers have an important influence in their children’s lives, and you can play a critical role in keeping your children safe.
 

 

What can you do?
 

 

Understandably, most teens want to make their own independent decisions. Let them know you are giving them the facts to help them make an informed choice about their safety, and the safety of others. Thankfully, only a small number of our teens are at risk for overdose, but every parent who receives that kind of devastating news is surprised that it has happened to their child. Sometimes, despite our best efforts at parenting, teens give in to curiosity and peer pressure, or may engage in risky behaviour.
 
By having a conversation with our kids, we decrease the risk that this may happen to them and we increase the chance they could prevent it from happening to a friend. Let’s work together to make sure everyone has the information and support needed to make healthy and safe choices.
 
 Advise them to call 9-1-1 if they see these signs of overdose in any of their friends:
 
·           severe sleepiness

·           slow heartbeat
 
·           trouble breathing
 
·           slow, shallow breathing or snoring
 
·           cold, clammy skin
 
·           trouble walking or talking

Friendships are a very important part of our kids’ lives. Encourage them to look out for their friends, to share information about the dangers of fentanyl, and to support their friends is making good decisions.

 

Talk to your children. Don’t assume they are using drugs, but don’t assume they’re not. Stay calm and focus on discussing these facts:
 
·           they may not know they are taking fentanyl – they cannot see it, smell it, or taste it, but   it can kill them
 
·           fentanyl is cut into other drugs, like cocaine, heroin, ecstasy, and oxycodone
 
·           fentanyl may be in pill, powder or liquid form
 
·           trying any of these drugs even just one time could kill them if they’re cut with fentanyl
 
 

 

Treatment

 

The following local treatment facilities are available for persons suffering from substance abuse:
 
Erie - St. Clair Clinic
1574 Lincoln Rd.
519-977-9772
 
Brentwood Recovery
2335 Dougall Rd.
519-253-2441
 
 
Withdrawal Management Services
1453 Prince Rd.
519-257-5225
 
 
Resources
 
The following resources can be viewed, if you would like to receive further information regarding the use & effects of fentanyl:
 
 
 
 
In addition, if you have information regarding persons involved in the illegal sale of fentanyl, we urge you to either contact your local police or Crime Stoppers 519-258-8477 www.catchcrooks.com
 

 
ALL OF THE ABOVE INFORMATION IS AVAILABLE IN THE BELOW PRINTABLE PDF FORMATS IN BOTH ENGLISH AND FRENCH